Texas, 2009Flash Flooding and Heavy Rain in Texas, April 18, 2009
April 18, 2009 · NWS EWX · 5 events in 5 counties and zones
The last of a series of short wave troughs of low pressure rotating around an upper level low pressure area moved through South Central Texas and caused heavy rain and flooding in the southeastern counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The last of a series of short wave troughs of low pressure rotating around an upper level low pressure area moved through South Central Texas and caused heavy rain and flooding in the southeastern counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 18, 5:20 AM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 18, 5:20 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
620 AM CDT SAT APR 18 2009
.AVIATION...
A LARGE THUNDERSTORM COMPLEX WITH VERY HEAVY RAINFALL RATES WILL
COVER THE SAT/SSF/AUS AREAS FOR THE NEXT 2-4 HOURS. A FEW STORMS
COULD BE SEVERE WITH THE STRONGEST ACTIVITY EXPECTED TO BE NEAR
AND SW OF SAT. THIS ROUND OF RAIN SHOULD LIFT NORTH AND DIMINISH
LATER THIS MORNING WITH ANOTHER LATE AFTERNOON ROUND POSSIBLE IN
THE LATE AFTERNOON AND EARLY EVENING. SOME INTERMITTENT CLEARING
OF SKIES IS POSSIBLE IN THE EVENING, BUT THE ABUNDANT MOISTURE WILL
MAKE FOR LOW CONFIDENCE. SOME FOG IS ANTICIPATED LATE TONIGHT WITH
SOME NORTH WINDS ALOFT MIXING DOWN, WILL NOT ADVERTISE VLIFR JUST
YET.
&&
.PREV DISCUSSION... /ISSUED 255 AM CDT SAT APR 18 2009/
DISCUSSION...
THE LAST IN A SERIES OF WAVES OF INSTABILITY WILL BEGIN TO PUSH
ACROSS SOUTH CENTRAL TEXAS LATER THIS MORNING. THE DISTURBANCES
HAVE BEEN TRIGGERED BY A SLOW MOVING UPPER LOW CURRENTLY POSITIONED
OVER THE ROCKIES. AS THE LOW MOVES INTO THE CENTRAL AND SOUTHERN
PLAINS REGIONS LATER TODAY..THE TAIL END OF AN UPPER LEVEL WAVE WILL
ACCOMPANY THE LOWS MOVEMENT..BRINGING A LAST ROUND OF SHOWERS AND
THUNDERSTORMS TO THE REGION. DUE TO THE VERY HEAVY RAINS THAT FELL
YESTERDAY ACROSS THE EASTERN THIRD OF THE REGION..A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR TODAY ACROSS THE EASTERN HALF OF SOUTH
CENTRAL TEXAS. AN ADDITIONAL AVERAGE ONE AND A HALF TO 3 INCHES
MAY FALL TODAY IN THIS LAST ROUND OF ACTIVITY ACROSS THE WATCH
AREA WITH LOCALLY HIGHER AMOUNTS POSSIBLE. SHOWERS AND STORMS WILL
END ACROSS THE EASTERN CWA THIS EVENING AS THE DISTURBANCE MOVES
EAST OF THE REGION. THE UPPER LOW WILL PUSH EAST INTO THE LOWER
MISSISSIPPI VALLEY AREA TONIGHT WITH A DRY RIDGE OF HIGH PRESSURE
BUILDING INTO THE REGION LATE TONIGHT AND SUNDAY. MOSTLY SUNNY AND
WARMER SUNDAY WITH SUBSIDENT NORTHWEST FLOW ALOFT. A DIGGING
TROUGH ACROSS THE GREAT LAKES INTO THE UPPER MIDWEST WILL COMBINE
WITH A MAMMOTH UPPER RIDGE CENTERED OVER THE SOUTHWEST U.S. TO
GIVE STRONG NORTHWEST FLOW ALOFT WITH A MOSTLY CLEAR..STABLE
WEATHER PATTERN TO SOUTH CENTRAL TEXAS MONDAY THROUGH WEDNESDAY.
MORNINGS WILL REMAIN COOL WITH A GRADUAL WARMING TREND THROUGH THE
PERIOD. HIGHS WILL BE IN THE UPPER 70S TO LOWER 80S MONDAY WARMING
INTO THE 80S REGION-WIDE TUESDAY AND 80S TO A FEW 90S SOUTHWEST
PORTIONS ON WEDNESDAY. THE UPPER FLOW WILL FLATTEN OUT BY LATE
WEDNESDAY WITH INCREASING GULF MOISTURE AS SOUTHERLY FLOW RETURNS.
THE LATTER HALF OF THE WEEK WILL SEE WARMER MORNINGS AS GULF
MOISTURE RETURNS. MORNING LOW CLOUDS WILL LIFT TO PARTLY CLOUDY
DURING THE LATTER HALF OF THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 57 79 53 80 52 / 10 0 0 0 -
AUSTIN BERGSTROM INTL AIRPORT 54 81 49 78 47 / 10 0 0 0 -
NEW BRAUNFELS MUNI AIRPORT 52 84 51 81 49 / 10 0 0 0 -
BURNET MUNI AIRPORT 53 77 51 77 51 / - 0 0 0 -
DEL RIO INTL AIRPORT 55 84 52 82 57 / - - 0 0 0
GEORGETOWN MUNI AIRPORT 55 77 51 77 51 / 10 0 0 0 -
HONDO MUNI AIRPORT 52 82 50 80 50 / - - 0 0 0
SAN MARCOS MUNI AIRPORT 54 81 51 79 49 / 10 0 0 0 -
LA GRANGE - FAYETTE REGIONAL 59 79 54 76 50 / 20 - 0 0 -
SAN ANTONIO INTL AIRPORT 57 83 50 81 51 / 10 0 0 0 0
STINSON MUNI AIRPORT 55 85 54 80 51 / 10 - 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BASTROP...BEXAR...CALDWELL...COMAL...DE WITT...
FAYETTE...GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...LEE...
TRAVIS...WILLIAMSON...WILSON.
&&
02/18
Hazardous weather outlook, Apr 18, 4:21 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 AM CDT SAT APR 18 2009
TXZ171>173-183>194-202>209-217>225-228-191100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
521 AM CDT SAT APR 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
SEVERE THUNDERSTORMS AND FLASH FLOODING IS POSSIBLE ACROSS MUCH OF
SOUTH CENTRAL TEXAS TODAY.
THE THREAT FOR SEVERE WEATHER COVERS NEARLY ALL OF SOUTH CENTRAL
TEXAS...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
INCLUDED IN THE SEVERE THREAT.
A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR AREAS GENERALLY ALONG
AND EAST OF THE I-35 CORRIDOR. LOCALLY HEAVY RAINFALL AMOUNTS OF 2
TO 5 INCHES ARE POSSIBLE...AND MANY AREAS UNDER THE WATCH HAD
ALREADY RECEIVED HEAVY RAINFALL FROM FRIDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Apr 18, 1:36 AM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
236 AM CDT SAT APR 18 2009
TXZ183-180830-
VAL VERDE-
236 AM CDT SAT APR 18 2009
...A STRONG THUNDERSTORM WAS AFFECTING VAL VERDE COUNTY...
AT 236 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
11 MILES SOUTHEAST OF PANDALE...OR 19 MILES WEST OF JUNO...MOVING
NORTHEAST AT 30 MPH.
PEOPLE IN VAL VERDE COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
MARBLE SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, Apr 18, 1:46 AM CST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
246 AM CDT SAT APR 18 2009
TXZ217-180845-
MAVERICK-
246 AM CDT SAT APR 18 2009
...A STRONG THUNDERSTORM WAS AFFECTING MAVERICK COUNTY...
AT 245 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
23 MILES SOUTH OF EL INDIO...MOVING NORTHEAST AT 25 MPH.
PEOPLE IN MAVERICK COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
MARBLE SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, Apr 18, 2:57 AM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 AM CDT SAT APR 18 2009
TXZ217-218-181000-
MAVERICK-ZAVALA-
357 AM CDT SAT APR 18 2009
...A STRONG THUNDERSTORM WAS AFFECTING MAVERICK AND ZAVALA
COUNTIES...
AT 355 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
7 MILES WEST OF COMETA...OR 17 MILES NORTHEAST OF EL INDIO...MOVING
NORTH AT 30 MPH.
PEOPLE IN MAVERICK AND SOUTHWESTERN ZAVALA COUNTIES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
Heavy Rain, Lavaca
- When
- April 18, 6:30 AM CST to 11:30 AM CST
- Where
- Lavaca County, 2.78 mi WNW of Sweet Home
- Reported by
- CoCoRaHS
- Coordinates
- 29.370, -97.110
A CoCoRaHS observer reported 4.27 inches of rain in five hours north of Yoakum. There was also some minor flooding.
Flash Flood, Gonzales
- When
- April 18, 7:50 AM CST to 8:50 AM CST
- Where
- Gonzales County, 0.91 mi ESE of Nixon to 0.63 mi NE of Nixon
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.263, -97.757
Highways 80, 97, and 87 were closed for a short time due to water covering the roads in Nixon.
Flash Flood, Lee
- When
- April 18, 8:00 AM CST to 9:00 AM CST
- Where
- Lee County, 2.74 mi NW of Giddings to 1.94 mi N of Giddings Lee Co Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.210, -96.960
FM2440 was closed due to water covering the road northwest of Giddings.
Flash Flood, Guadalupe
- When
- April 18, 8:15 AM CST to 9:15 AM CST
- Where
- Guadalupe County, 4.94 mi NE of Seguin Beicker Arpt to 3.75 mi NE of Seguin Beicker Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.577, -97.718
Nash Creek Road and a portion of Hwy 90 were closed due to water on the roads east of Seguin. There was 6.34 inches of rain in less than three hours.
Flash Flood, De Witt
- When
- April 18, 8:41 AM CST to 9:41 AM CST
- Where
- De Witt County, Cuero to 1.06 mi S of Cuero
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.100, -97.280
Highway 87 south of Cuero and some streets in town were closed due to water covering the roads.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, April 18, 20095 deaths · $7.6 million · EF0 · 7 events
- Tornadoes and Hail in Kansas, April 18, 2009EF2 · 16 events
- High Wind and Strong Wind in Louisiana, April 18, 2009$190,000 · 52 kt wind · 4 events
- High Wind and Strong Wind in Mississippi, April 18, 2009$112,000 · 50 kt wind · 9 events
- Tornado and Hail in Oklahoma, April 18, 2009EF1 · 21 events
- Flash Flooding and Hail in Missouri, April 18 to 19, 2009$60,000 · 1.5 in hail · 4 events
- Strong Wind in Louisiana, April 18, 2009$55,000 · 2 events
- Tornado and Flash Flooding in Texas, April 18, 2009$45,000 · EF0 · 6 events
- Tornadoes and Flash Flooding in Louisiana, April 18, 2009$41,000 · EF0 · 7 events
- Flash Flooding and Heavy Rain in Texas, April 18, 2009$40,000 · 7 events
- Hail in Nebraska, April 18, 2009$20,000 · 1 in hail · 8 events
- Dust Devil in New York, April 18, 20092 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167206, 167201, 167202, 167205, 167208.